Texas, 2008Strong Wind in Texas, January 31, 2008
January 31, 2008 · NWS EWX · 3 events in 3 counties and zones
A cold front moved through South Central Texas on January 31, 2008 causing strong, gusty winds during the day. Several locations incurred damage from these winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through South Central Texas on January 31, 2008 causing strong, gusty winds during the day. Several locations incurred damage from these winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 31, 11:19 AM CST, 41 minutes earlier.
Area forecast discussion, Jan 31, 11:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1119 AM CST THU JAN 31 2008
.AVIATION...
OTHER THAN CLEAR SKIES WITH A FEW CIRRUS CLOUDS RETUNING FRIDAY,
BLUSTERY NORTHWEST WINDS WILL CONTINUE TO GUST UP TO 35 KTS THIS
AFTERNOON. BY 00Z GUSTINESS STOPS AND WIND SPEEDS DROP TO 5 TO 10
KTS. THE SURFACE HIGH SETTLES OVER SOUTH TEXAS LATE TONIGHT
CAUSING WINDS TO GO CALM. BY MIDDAY FRIDAY LIGHT SOUTHERLY WINDS
WILL RETURN.
&&
.PREV DISCUSSION... /ISSUED 1050 AM CST THU JAN 31 2008/
UPDATE...AREA HAD CLEARED THIS MORNING UNDER A VERY DYNAMICALLY
SUBSIDENT NORTHWEST TO WEST FLOW ALOFT. STRONG NORTHWEST WINDS
HAD MIXED DOWN AND ARE CURRENTLY AVERAGING 20 KTS SUSTAINED
WITH GUSTS TO AS HIGH AS OVER 40 MPH OVER WESTERN SECTIONS OF
THE CWA. HUMIDITIES ARE ALREADY VERY LOW AND EXPECTED TO GO
LOWER STILL LATER THIS AFTERNOON.
FIRE WEATHER...INITIAL THOUGHTS ARE FOR A NEW FIRE WEATHER
WATCH FOR LATE MORNING THROUGH MUCH OF THE AFTERNOON TOMORROW
ACROSS MUCH OF THE AREA AS RETURN SOUTHERLY FLOW COMBINES
WITH A DRY..MIXED LAYER WEST SOUTHWEST FLOW ALOFT. SPECIFIC
COUNTIES AND TIMING WILL BE RELEASED WITH A NEW RED FLAG WARNING
PRODUCT WITH THE NEW SET OF AFTERNOON ZONES BY MID AFTERNOON. A
WIND ADVISORY FOR TOMORROW WILL NOT BE ISSUED AT THIS TIME AS WIND
ADVISORY CRITERIA NOT EXPECTED TO BE MET.
PREV DISCUSSION... /ISSUED 534 AM CST THU JAN 31 2008/
AVIATION...
LIFR CIGS AND CONVECTION ARE QUICKLY CLEARING INTO AREAS EAST OF
I-35 WITH LIGHTING PUSHING EAST OF THE AUS VCNTY BY 12Z. REPLACING
THIS IS STRONG NW WINDS OF 20 TO 30 KTS AND VFR CONDITIONS. GUSTY
WINDS WERE REPORTED IN THE MORNING SOUNDING SUGGESTING SOME LLWS
AT DRT FOR AN HOUR OR TWO. THE HIGHEST GUSTS MAY HOLD OFF UNTIL
AROUND 16Z FOR EASTERN TERMINALS AS THE BASE OF THE MID-LEVEL
TROUGH GETS FARTHER EAST. GUSTS SHOULD CEASE BY SUNSET WITH
SUSTAINED 10-14 KT WINDS LINGERING INTO THE EARLY EVENING.
PREV DISCUSSION... /ISSUED 411 AM CST THU JAN 31 2008/
DISCUSSION...
TODAY AND TONIGHT...LINE OF CONVECTION DEVELOPING RAPIDLY ACROSS THE FAR
NRN CWA THIS MORNING WITH STREAMER SHOWERS OUT AHEAD OF THE LINE.
WINDS ALREADY SHIFTING ACROSS THE WESTERN CWA WITH A PRE-FRONTAL
TROF. WILL SEE A GOOD CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE
EASTERN CWA THIS MORNING...THEN VERY DRY WINDY CONDITIONS DEVELOPING
ACROSS THE AREA BY LATE MORNING AND CONVECTION PUSHING OFF TO THE
EAST. WIND ADVISORY AND RED FLAG WARNINGS ARE ALREADY POSTED AND
NO CHANGES TO TIMES NEEDED. WILL ALSO CONTINUE THE MENTION OF BLOWING
DUST THIS AFTERNOON DUE TO THE STRONG WINDS ACROSS WEST TX. CLEAR
AND COLD TONIGHT AS STRONG RADIATIONAL COOLING OCCURS ONCE WINDS
DIMINISH THIS EVENING. A WIDESPREAD FREEZE ACROSS THE ENTIRE CWA
AND A HARD FREEZE OVER MUCH OF THE HILL COUNTRY. HAVE AGAIN
UNDERCUT MAV GUIDANCE TEMPS BY 3 TO 5 DEGREES.
FRIDAY AND INTO THE WEEKEND...BRISK WESTERLY FLOW ALOFT WILL
RESULT IN A QUICK SNAP BACK OF SURFACE WINDS TO THE SOUTHEAST AND
INCREASING TO THE 10 TO 20 MPH RANGE BY FRIDAY AFTERNOON. WILL
SEE HUMIDITIES AND WINDS APPROACH RED FLAG IN THE AFTERNOON ACROSS
THE NRN HILL COUNTRY AND DEW POINTS WILL BE SLOWER TO RECOVER
THERE. WARMER OVER THE WEEKEND AS S-SWLY BREEZES PREVAIL AND HIGHS
WILL REBOUND INTO THE 70S SATURDAY TO NEAR 80 SOUTHWEST BY SUNDAY.
WITH A SHALLOW MOISTURE RETURN OFF THE GULF OVER THE WEEKEND...COULD
SEE A FEW SHOWERS ACROSS THE FAR EASTERN COUNTIES MAINLY IN LATE
NIGHT AND MORNING HOURS.
MONDAY THROUGH WEDNESDAY...MUCH ABOVE NORMAL TEMPS MONDAY AHEAD
OF A COLD FRONT THAT WILL PUSH THRU DURING THE DAY BUT COLDER AIR
WILL LAG TO THE NORTH. AGAIN EXPECT SCATTERED CONVECTION WITH THE
FRONT ON MONDAY AFTERNOON AND EVENING. COOLER AND DRIER TUESDAY
THRU WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 64 31 65 47 72 / 0 0 0 0 -
AUSTIN BERGSTROM INTL AIRPORT 64 24 66 40 71 / 0 0 0 0 -
DEL RIO INTL AIRPORT 63 31 66 45 71 / 0 0 0 0 0
SAN ANTONIO INTL AIRPORT 66 29 66 45 74 / 0 0 0 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
&&
02/06
Hazardous weather outlook, Jan 31, 5:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CST THU JAN 31 2008
TXZ171>173-183>194-202>209-217>225-228-011200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CST THU JAN 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT FROM 9 AM TO 6 PM TODAY. A RED FLAG
WARNING IS IN EFFECT FROM 10 AM TO 7 PM. EXPECT GUSTY WINDS UP TO
40 MPH AND VERY LOW RELATIVE HUMIDITIES IN THE TEENS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
WINDS AND RELATIVE HUMIDITIES COULD APPROACH CRITICAL LEVELS
ACROSS WESTERN AND CENTRAL PORTIONS OF SOUTH CENTRAL TEXAS FRIDAY
AND AGAIN ON TUESDAY. THESE CONDITIONS WILL BE FAVORABLE FOR THE
SPREAD OF FIRE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Strong Wind, Bexar
- When
- January 31, 12:00 PM CST to 3:00 PM CST
- Where
- Bexar forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Portions of the roof were blown off of the University of Texas Health Science Center School of Nursing on Floyd Curl Drive in San Antonio. In addition, there were several grass fires in the county one of which caused firefighters to evacuate some elderly people in San Antonio.
Strong Wind, Guadalupe
- When
- January 31, 12:00 PM CST to 4:00 PM CST
- Where
- Guadalupe forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
A large patch of roof shingles were blown off the roof of the National Weather Service Weather Forecast Office Austin/San Antonio. There were large tree limbs down in McQueeney.
Strong Wind, Williamson
- When
- January 31, 12:00 PM CST to 4:00 PM CST
- Where
- Williamson forecast zone
- Measured
- 34 kt (39 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
The porch roof peeled off a mobile home which then caused the main roof of the home to peel back. The home was located on Baker Lane just outside of Leander. There was also a large grass fire which started just after noon near FM 1431 and Sam Bass Road causing the closure of eastbound FM 1431 at Raley Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
- Heavy Snow in Illinois, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78163, 78165, 78167.